High Wind, Harding
- When
- November 7, 6:00 AM MST to 12:00 PM MST
- Where
- Harding forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.580, -103.496 (the zone’s center; the record gives no point)
A fast moving cold front crossed the area during the morning. Strong northwest winds developed behind the front across the northwest and west central South Dakota plains.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A fast moving cold front crossed the area during the morning. Strong northwest winds developed behind the front across the northwest and west central South Dakota plains. Sustained winds of 30 to 45 mph and some gusts around 60 mph were recorded into the early afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Nov 7, 3:44 AM MST, 2 hours 16 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
344 AM MST FRI NOV 7 2014
.SHORT TERM...TODAY THROUGH SATURDAY NIGHT
ISSUED AT 315 AM MST FRI NOV 7 2014
UPPER LEVEL ANALYSIS HAS RIDGE FLATTENING ACROSS THE CENTRAL
PLAINS IN RESPONSE TO QUICK OPEN SHORTWAVE RACING THROUGH CENTRAL
MONTANA. SKIES COVER IS ON THE INCREASE THIS MORNING WITH WEAK
ECHOES SHOWING UP ON REGIONAL RADAR ACROSS CENTRAL MONTANA. AT THE
SURFACE...WEAK TROF OF LOW PRESSURE IS SLOWLY SHIFTING EAST ACROSS
THE FORECAST AREA. WHERE WINDS HAVE PICKED UP OUT OF THE WEST TO
SOUTHWEST BEHIND THE TROF...TEMPERATURES ARE IN THE 40S TO MID
50S. AHEAD OF THE TROF...WINDS ARE LIGHT OR OUT OF THE SOUTH TO
SOUTHEAST WITH TEMPERATURES IN THE 30S.
TODAY...SURFACE TROF WILL CONTINUE TO SHIFT EAST AS UPPER LEVEL
TROF RACES ACROSS THE NORTHERN PLAINS. SURFACE HIGH PRESSURE WILL
BUILD INTO THE AREA QUICKLY...RESULTING IN A TIGHT PRESSURE
GRADIENT ACROSS THE WESTERN DAKOTAS. THIS...IN COMBINATION WITH
DECENT MIXING OF 50KT BOUNDARY LAYER WINDS...WEAK COLD
ADVECTION...AND BEST PRESSURE RISES MOVING THROUGH THIS
AFTERNOON...WILL PRODUCE VERY WINDY CONDITIONS ACROSS THE AREA
TODAY. FROM NORTHWEST THROUGH WEST CENTRAL SOUTH DAKOTA...WIND
SPEEDS OF 30 TO 45 MPH WITH GUSTS TO 60 MPH WILL BE POSSIBLE. HAVE
ISSUED A HIGH WIND WARNING FOR THESE AREAS THROUGH 8 PM TONIGHT.
THE REMAINDER OF THE SOUTH DAKOTA PLAINS SHOULD SEE 20 TO 35 MPH
WINDS WITH GUSTS TO 55 MPH POSSIBLE. A WIND ADVISORY IS IN EFFECT
FOR THESE AREAS THROUGH 8 PM TONIGHT. EVEN WITH COOLER AIR MOVING
IN THIS AFTERNOON...TEMPERATURES SHOULD WARM INTO THE 50S TO MID
60S ACROSS THE AREA...WARMEST TO THE SOUTH AND EAST OF THE BLACK
HILLS. A FEW RAIN SHOWERS WILL BE POSSIBLE ACROSS NORTHEAST
WYOMING AND FAR WESTERN SOUTH DAKOTA AS THIS SYSTEM MOVES THROUGH.
TONIGHT...UPPER TROF SHIFTS QUICKLY EAST AS RIDGING BUILDS BACK
INTO THE AREA. PRESSURE GRADIENT WILL STILL BE TIGHT EARLY IN THE
EVENING...WITH BEST PRESSURE RISES STILL MOVING THROUGH THE AREA
DURING THE EARLY EVENING HOURS. VERY WINDY CONDITIONS WILL PERSIST
INTO MID EVENING BEFORE WINDS FINALLY SUBSIDE AS CANADIAN HIGH
PRESSURE SLIDES INTO THE WESTERN DAKOTAS. SOME RESIDUAL RAIN OR
SNOW SHOWERS WILL BE POSSIBLE THROUGH THE EVENING HOURS ACROSS
NORTHEAST WYOMING AND THE BLACK HILLS. TEMPERATURES WILL FALL OFF
QUICKLY ONCE SKIES CLEAR AND WINDS DIMINISH AFTER MIDNIGHT. LOWS
WILL BE IN THE MID 20S TO LOWER 30S.
SATURDAY...UPPER RIDGE CONTINUES TO BUILD BACK ACROSS THE AREA AS
CANADIAN HIGH PRESSURE MOVES INTO THE NORTHERN PLAINS. SUNNY SKIES
ARE EXPECTED WITH ABOVE AVERAGE TEMPERATURES EXPECTED. HIGHS WILL
BE IN THE 50S TO LOWER 60S.
&&
.LONG TERM...SUNDAY THROUGH THURSDAY
ISSUED AT 315 AM MST FRI NOV 7 2014
AN ARCTIC COLD FRONT WILL SLIDE SOUTH FROM CANADA INTO
THE CENTRAL PLAINS SUNDAY NIGHT. AHEAD OF THE FRONT...IT WILL BE
MILD ON SUNDAY. HOWEVER CLOUDS AND POPS WILL INCREASE INTO SUNDAY
NIGHT AS THE COLD FRONT PASSES THROUGH THE AREA. A MUCH COLDER AND
MORE UNSETTLED PATTERN IS STILL EXPECTED AS A STRONG UPPER LOW SINKS
SOUTHWARD ACROSS CENTRAL CANADA INTO THE UPPER MIDWEST AND GREAT
LAKES REGION...DRAGGING ARCTIC AIR INTO THE NORTHERN PLAINS.
MODELS ARE IN PRETTY GOOD AGREEMENT IN REGARD TO THE TIMING AND
INTENSITY OF THIS SYSTEM. THE TIMING OF THE MAIN SURGE OF COLD AIR
AND BEST CHANCES FOR PCPN...RAIN CHANGING TO SNOW...STILL LOOKS LIKE
SUNDAY NIGHT INTO EARLY MONDAY. A FEW INCHES OF SNOW ACCUMULATION IS
STARTING TO LOOK MORE LIKELY IN MANY AREAS...ESPECIALLY ACROSS
NORTHEAST WY AND THE BLACK HILLS. A STRONGER BAND OF FRONTOGENESIS
SLIDES THROUGH THE AREA LATE SUNDAY NIGHT INTO MONDAY WHICH WILL
PRODUCES THIS SNOW. AS THE MAIN UPPER LOW SETTLES INTO THE NORTHERN
PLAINS TUESDAY AND TUESDAY NIGHT...EXPECT SOME LIGHT SNOW ACROSS
PARTS OF THE FORECAST AREA. THUS ADDED SOME SLIGHT CHANCE POPS
TUESDAY AND TUESDAY NIGHT.
PREVIOUS MODEL RUNS HAD A SECONDARY UPPER WAVE PASSING THROUGH THE
AREA ON WEDNESDAY...HOWEVER THE LATEST RUNS INDICATE THE DYNAMICS
WILL BE SOUTH OF THE AREA WITH STRONG SURFACE HIGH PRESSURE OVER THE
FORECAST AREA WEDNESDAY. THUS REMOVED THE POPS AND WENT DRY AND
COLD.
MODELS KEEP THE COLD AIR AROUND THROUGH THE WEEK...KEEPING
TEMPERATURES BELOW AVERAGE. TUESDAY AND WEDNESDAY WILL BE THE
COLDEST...AS THE 850MB TEMPERATURES WILL BE TWO STANDARD DEVIATIONS
BELOW NORMAL.
&&
.AVIATION...FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING
ISSUED AT 315 AM MST FRI NOV 7 2014
A COLD FRONT PUSHES THROUGH THE AREA THIS MORNING.
EXPECT STRONG NORTHWEST WINDS OF 25-35KT WITH GUSTS REACHING 40-50
KT BY MIDDAY. THE GUSTY WINDS WILL DECREASE LATE THIS AFTERNOON.
CIGS WILL LOWER TO 8-10K FT...04-05K OVER NERN WYOMING AND BLACK
HILLS CLOSER TO 00Z SATURDAY.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FROM 11 AM MST /NOON CST/ THIS MORNING TO 8 PM MST
/9 PM CST/ THIS EVENING FOR SDZ027-030-041-042-044-046-047-
049-074.
HIGH WIND WARNING FROM 8 AM THIS MORNING TO 8 PM MST THIS
EVENING FOR SDZ001-002-012>014-025-026-031-032-043-072-073.
WY...HIGH WIND WARNING FROM 8 AM THIS MORNING TO 8 PM MST THIS
EVENING FOR WYZ071.
&&
SHORT TERM...15
LONG TERM...MLS
AVIATION...MLSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 211 PM MST THU NOV 6 2014 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-071400- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON- JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL- SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON- NORTHEASTERN CROOK- 211 PM MST THU NOV 6 2014 /311 PM CST THU NOV 6 2014/ ...HIGH WIND WATCH FROM FRIDAY MORNING THROUGH EARLY FRIDAY EVENING FOR NORTHWEST SOUTH DAKOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A WEATHER DISTURBANCE WILL PUSH A COLD FRONT THROUGH THE AREA EARLY FRIDAY. BEHIND IT...STRONG GUSTY NORTHWEST WINDS WILL DEVELOP. NORTHWEST WINDS FROM 20 TO 40 MPH ARE POSSIBLE WITH GUSTS ABOVE 50 MPH AT TIMES...PARTICULARLY OVER NORTHWEST SOUTH DAKOTA. AN ARCTIC COLD FRONT WILL SPILL INTO THE AREA LATE SUNDAY RESULTING IN MUCH COLDER TEMPERATURES FOR EARLY NEXT WEEK. SOME ACCUMULATION OF SNOW IS POSSIBLE LATER SUNDAY NIGHT INTO MONDAY...BUT EXACT AMOUNTS AND TIMING OF THE COLD ARE ARE NOT CERTAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
The national radar mosaic for the moment the first event began.
8 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, November 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 545670, 545671, 545672, 545674, 545675, 545677, 545678, 545676.